Alabama, 2013

Drought in Alabama, January 1, 2013

January 1, 2013 · NWS BMX · 1 event in 1 county or zone

Above normal rainfall fell across portions of Central Alabama during the latter part of December. This allowed drought conditions to improve across Talladega County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Above normal rainfall fell across portions of Central Alabama during the latter part of December. This allowed drought conditions to improve across Talladega County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 11:09 PM CST, 51 minutes earlier.

Area forecast discussion, Dec 31, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 PM CST MON DEC 31 2012

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

RADAR SHOWING SOME LIGHT ECHOES IN NORTHWEST ALABAMA THIS EVENING.
A WEAK IMPULSE IS TRYING TO PUSH A COLD FRONT CLOSER TO THE STATE
BUT IS ONLY MAKING SLOW PROGRESS AT THIS TIME. ANY RAINFALL OVER
THE CWA THIS EVENING WILL BE VERY LIGHT AND ISOLATED.

AFTER MIDNIGHT...SHEARING IMPULSE WILL CAUSE THE BOUNDARY TO
STALL TEMPORARILY AND WAIT FOR A SECOND IMPULSE TO PUSH IT WELL
INTO THE STATE DURING THE DAY TOMORROW. WEAK TO MODEST
FRONTOGENETIC FORCING IN AN AREA OF WELL ABOVE NORMAL
PRECIPITABLE WATER AND HIGH LOW LEVEL MEAN RELATIVE HUMIDITY WILL
ALLOW FOR A PERIOD OF PERSISTENT RAINFALL OVER CENTRAL ALABAMA.
BLENDED MODEL QPF SUGGESTS RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1
AND 1.5 INCHES OVER THE NORTHWESTERN 2/3 OF THE CWA WITH MUCH
LESSER AMOUNTS...ROUGHLY 0.5 INCHES...IN THE SOUTHEASTERN 1/3.
WITH SOIL CONDITIONS ALREADY PARTIALLY SATURATED...SOME LOCALIZED
FLOODING OR PONDING OF WATER CAN NOT BE RULED OUT WITHIN THE
HEAVIER BAND OF PRECIPITATION.

ENSEMBLE PROBABILISTIC GUIDANCE ALSO SUGGESTS A 1 TO 2 INCH RAIN
EVENT OVER THE TOMBIGBEE AND BLACK WARRIOR BASINS WOULD BE ENOUGH
TO PRODUCE SOME MODEST RISES AND PERHAPS SOME MINOR FLOODING ALONG
SECTIONS OF THESE RIVERS LATER IN THE WEEK.

FOR THE UPDATES TONIGHT...ONLY MINOR ADJUSTMENTS EXPECTED TO THE
TEMPERATURES AND DEWPOINTS. THE POP FORECAST WILL BE ADJUSTED
SLIGHTLY TO SHOW A TIGHTER GRADIENT IN THE NORTHERN HALF OF THE
CWA. UPDATES OUT BEFORE 10.

&&

.AVIATION...
06Z TAF DISCUSSION.

AFTER LOOKING AT LATEST OBSERVATION TRENDS ACROSS THE
SOUTHEAST...LOW CLOUDS HAVE YET TO REALLY MAKE AN APPEARANCE JUST
YET...AND MODELS HAVE STARTED DROPPING CIGS A BIT TOO EARLY.
THEREFORE...HAVE ADJUSTED MVFR CIGS A BIT LATER IN THE NIGHT
STARTING FIRST AS A TEMPO GROUP...THEN BECOMING PREVAILING FOR ALL
TERMINALS. IFR CIGS LOOK TO BEGIN JUST BEFORE SUNRISE ON TUESDAY
WITH THE APPROACHING COLD FRONT...ALONG WITH WIDESPREAD RAINFALL
SLOWLY SPREADING FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY.
VISIBILITIES WILL BECOME LIMITED TO IFR CATEGORY DUE TO THE LOW
CLOUDS AND RAINFALL. OUT AHEAD OF THE FRONT...WINDS HAVE STARTED TO
PICK UP AND COULD GUST UPWARDS TO 20 KNOTS AT TIMES DURING THE EARLY
MORNING HOURS ON TUESDAY. AS THE FRONT SLIDES SOUTHEASTWARD ON
TUESDAY AFTERNOON...WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST.

56

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/56
Hazardous weather outlook, Dec 31, 7:56 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CST MON DEC 31 2012

ALZ011>015-017>050-020200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
756 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Talladega

When
January 1, 12:00 AM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought conditions ended on January 1st for Talladega County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432208.